Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 253, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2015, 5:50 PM CDT for Finney County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2015, 5:50 PM CDT (22:50 UTC)
- Expired
- Aug 8, 2015, 6:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Finney County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
475
WUUS53 KDDC 082250
SVRDDC
KSC055-082330-
/O.NEW.KDDC.SV.W.0253.150808T2250Z-150808T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SAT AUG 8 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 630 PM CDT
* AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF HOLCOMB...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB AND FRIEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3789 10087 3801 10110 3826 10091 3812 10056
TIME...MOT...LOC 2250Z 223DEG 23KT 3802 10092
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON3 follow-up statements
405
WWUS53 KDDC 082303
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SAT AUG 8 2015
KSC055-082330-
/O.CON.KDDC.SV.W.0253.000000T0000Z-150808T2330Z/
FINNEY KS-
603 PM CDT SAT AUG 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FINNEY COUNTY...
AT 603 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
HOLCOMB...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HOLCOMB AND FRIEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3796 10099 3801 10110 3826 10091 3812 10056
TIME...MOT...LOC 2303Z 232DEG 20KT 3806 10099
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON897 WWUS53 KDDC 082318 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 618 PM CDT SAT AUG 8 2015 KSC055-082330- /O.CON.KDDC.SV.W.0253.000000T0000Z-150808T2330Z/ FINNEY KS- 618 PM CDT SAT AUG 8 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHWESTERN FINNEY COUNTY... AT 617 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF HOLCOMB...MOVING NORTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... FRIEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3805 10096 3806 10105 3826 10091 3817 10069 TIME...MOT...LOC 2317Z 221DEG 16KT 3810 10098 HAIL...0.88IN WIND...60MPH $$ JJOHNSON
710
WWUS53 KDDC 082325
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT SAT AUG 8 2015
KSC055-082335-
/O.EXP.KDDC.SV.W.0253.000000T0000Z-150808T2330Z/
FINNEY KS-
625 PM CDT SAT AUG 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY COUNTY
WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3805 10096 3806 10105 3826 10091 3817 10069
TIME...MOT...LOC 2324Z 223DEG 23KT 3810 10098
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:55 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 8, 2:55 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT SAT AUG 8 2015 ...Updated for Long Term... .SHORT TERM...(THIS EVENING THROUGH Sunday) ISSUED AT 226 PM CDT SAT AUG 8 2015 As an upper level shortwave trough tops the ridge across the central Plains tonight, a cold front will slowly drop southward across western Kansas. The cold front will be near Great Bend to Dodge City and Hugoton by morning then near Medicine Lodge by Sunday late afternoon. Much of the higher moisture will be in back of the front into tonight with around 3000 J/kg CAPE forecast and mid level winds around 20 to 30kt. Could be enough shear and instability to get some brief supercells going especially as you go north with the better mid and upper winds. SPC outlook has the area from around Dighton to Garden City and Johnson City and west in a slight risk of severe and that looks reasonable for some large hail up to golf ball and strong winds. May need to shift it also into the Hays area with the better upper winds. Current thoughts are some thunderstorms will form along the frontal boundary after 4 or 5 pm from near Johnson to north of Garden and towards Hays, then begin to spread more south and east as the night progresses. Could reach Dodge City around midnight then after midnight the areas of thunderstorms should weaken. One negative for storms late this afternoon is the 700mb temps are around 16C and fairly warm. South winds will decrease this evening ahead of the front, then become light and variable near the frontal boundary or outflow boundary later tonight. Overnight lows will be around 70, except the warmest in the Medicine Lodge area of around 75. For Sunday, more northern Plains shortwaves will continue to knock down the warm ridge across the southern Plains with the cold front advancing to near Medicine Lodge by evening. High temps could be around 100 at Medicine Lodge again ahead of the front with cooler upper 80s to lower 90s in back of the front. Will also hang on to some 20 to 30 percent chances for thunderstorms along and north of the cold front. Storms could be marginally severe. .LONG TERM...(Sunday NIGHT THROUGH Saturday) ISSUED AT 249 PM CDT SAT AUG 8 2015 Upper level warm ridging rapidly builds back into the Rockies and just west of Kansas as a large upper trough digs into the Great Lakes and eastern U.S. Western Kansas stays under a fairly weak northwesterly flow aloft. Cooler high pressure will dominate southwest Kansas into much of next week with a slow warming trend. Highs will be in the upper 80s to around 90 on Monday, mid to upper 80s Tuesday and Wednesday, around 90 on Thursday and Friday, and lower to mid 90s by next Saturday. Overnight lows will be in the mid to upper 60s through the period. Thunderstorm chances lower as the cold front heads more south of Kansas on Sunday night and Monday with mainly scattered thunderstorms west of Dodge City into Wednesday. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON) ISSUED AT 1218 PM CDT SAT AUG 8 2015 As disturbances ride the upper ridge across the central Plains later today and tonight, a cold front will slowly move south across western Kansas. The best chances for thunderstorms, some possibly strong to severe, will be with this boundary around 00z at KHYS and after 03-06z at KGCK and KDDC. South to southwest winds of 15-26kt will become variable near outflow boundaries and frontal boundaries later this evening and overnight with continued chances for scattered convection. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 93 69 90 / 30 30 40 20 GCK 69 91 68 89 / 50 30 30 10 EHA 69 92 67 87 / 40 30 40 20 LBL 72 95 70 89 / 40 30 50 20 HYS 71 89 68 87 / 40 30 30 10 P28 75 98 73 91 / 10 30 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Kruse
Hazardous weather outlook, Aug 8, 4:21 AM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 421 AM CDT SAT AUG 8 2015 KSZ030-031-043>046-061>066-074>081-084>090-091100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 421 AM CDT SAT AUG 8 2015 /321 AM MDT SAT AUG 8 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THESE STORMS COULD BE SEVERE WITH WIND GUSTS OVER 60 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE VARYING CHANCES OF THUNDERSTORMS THROUGH WEDNESDAY. SOME OF THE STORMS SUNDAY COULD BE MARGINALLY SEVERE WITH HAIL UP TO QUARTER SIZE. STORMS MONDAY THROUGH WEDNESDAY WILL PROBABLY NOT BE SEVERE. THESE STORMS WILL PROBABLY NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT, PRIMARILY ALONG AND NORTH OF A LINE FROM LARNED TO MEADE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC JF
In the hours before
Special weather statement, Aug 8, 5:09 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 509 PM CDT SAT AUG 8 2015 KSZ044-063-077-082300- FINNEY KS-GRAY KS-LANE KS- 509 PM CDT SAT AUG 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY... NORTHWESTERN GRAY AND SOUTHWESTERN LANE COUNTIES UNTIL 600 PM CDT... AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF PIERCEVILLE...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GARDEN CITY. LAT...LON 3788 10063 3794 10084 3833 10065 3825 10038 TIME...MOT...LOC 2209Z 199DEG 28KT 3800 10070 JJOHNSON
Special weather statement, Aug 8, 5:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 533 PM CDT SAT AUG 8 2015 KSZ063-082300- FINNEY KS- 533 PM CDT SAT AUG 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY COUNTY UNTIL 600 PM CDT... AT 533 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLCOMB...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GARDEN CITY AND HOLCOMB. LAT...LON 3788 10090 3798 10109 3823 10097 3812 10060 TIME...MOT...LOC 2233Z 219DEG 24KT 3799 10095 JJOHNSON
Local storm report, Aug 8, 5:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT SAT AUG 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 1 N HOLCOMB 38.00N 100.99W
08/08/2015 E60 MPH FINNEY KS TRAINED SPOTTER
&&
MJSThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:30 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| Aug 7, 9:16 PM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Aug 7, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 65 min |
| Aug 7, 10:01 PM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Aug 7, 10:25 PM CDT | Special Weather Statement | DDC | Trego | 65 min |
| Aug 8, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 25 min |
| Aug 8, 5:09 PM CDT | Special Weather Statement | DDC | Finney | 51 min |
| Aug 8, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 13 min |
| Aug 8, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 16 min |
| Aug 8, 5:33 PM CDT | Special Weather Statement | DDC | Finney | 27 min |
| Aug 8, 6:32 PM CDT | Areal Flood Advisory | DDC | Grant, Hamilton, Kearny, Stanton | 3 hr |
| Aug 8, 6:40 PM CDT | Special Weather Statement | DDC | Kearny | 50 min |
| Aug 8, 6:46 PM CDT | Special Weather Statement | DDC | Kearny | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.